Indiana, 2002

Flash Flooding in Indiana, May 12 to 13, 2002

May 12 to 13, 2002 · NWS PAH · 2 events in 2 counties and zones

In Gibson County, a van was swept off a road between Fort Branch and Haubstadt. Numerous roads in Gibson County were reportedly covered by water.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$355,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

In Gibson County, a van was swept off a road between Fort Branch and Haubstadt. Numerous roads in Gibson County were reportedly covered by water. In Pike County, flash flooding washed out two bridges and several culverts. Several mudslides occurred along roads. Portions of State Highways 56 West and 64 West were closed, as well as numerous county roads. About 25 homes were damaged by flash flooding at various places throughout Pike County. Several houses in Petersburg had water in them. A couple of businesses and a few vehicles were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 12, 1:44 PM CST, 7 hours 46 minutes earlier.

Area forecast discussion, May 12, 1:44 PM CST, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
244 PM CDT SUN MAY 12 2002

PRIMARY FOCUS REMAINS THE THREAT FOR HEAVY RAINFALL AND FLASH
FLOODING TONIGHT. RADAR AND SATELLITE IMAGES CONTINUE TO INDICATE
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE MIDWEST.
WILL RAISE POPS TO 100 PERCENT AREA-WIDE TONIGHT. AVN CONTINUES TO
HINT AT THE DEVELOPMENT OF A SURFACE WAVE OF LOW PRESSURE ALONG THE
FRONT TONIGHT. THIS COMBINED WITH WARM MOIST AIR LIFTED OVER THE
BOUNDARY WILL KEEP THE THREAT FOR HEAVY RAIN IN PLACE. ONE TO AS
MUCH AS THREE INCHES OF RAIN IS ANTICIPATED BEFORE THE PRECIPITATION
COMES TO AN END EARLY MONDAY MORNING...SO WILL MAINTAIN THE FLOOD
WATCH FOR THE ENTIRE AREA TONIGHT AND MONDAY MORNING. SEVERE THREAT
LOOKS MARGINAL GIVEN THE LACK OF A FOCUSING MECHANISM AT THE ONSET
OF THE ACTIVITY...IN ADDITION TO MARGINAL SURFACE-BASED INSTABILITY
AND RELATIVELY WARM FREEZING LEVELS. IF ANYTHING DOES GO SEVERE...
BELIEVE MAIN THREAT WILL BE ISOLATED LARGE HAIL.

BY MONDAY MORNING...THE COLD FRONT IS PROGGED EAST OF THE AREA.
HOWEVER...WILL KEEP A MENTION OF SHOWERS IN THE MORNING OVER MAINLY
CENTRAL AND EASTERN COUNTIES. CLEARING WILL ENSUE THROUGH THE COURSE
OF THE DAY INTO MONDAY NIGHT AS HIGH PRESSURE AND DRIER AIR FILTERS
IN. TUESDAY AND WEDNESDAY STILL LOOK DRY. LATEST 12Z AVN TRIES TO
BRUSH THE AREA WITH SHOWER ACTIVITY ON THURSDAY...BUT WILL HOLD OFF
FOR NOW GIVEN THE SLIGHTLY MORE NORTHWARD SURFACE LOW/FRONTAL
POSITION PROGGED BY THE LATEST MRF/CANADIAN/ECMWF MODELS. WILL
MAINTAIN CHANCE WORDING FOR FRIDAY AND SATURDAY AS ANOTHER VIGOROUS
STORM SYSTEM INFLUENCES THE AREA.

OVERALL...CURRENT FORECAST IS ON TRACK AND WILL MAKE MINIMAL CHANGES
TO THE OFFICIAL GRIDDED DATABASE. GENERALLY FOLLOWED A BLEND OF
FWC/MAV NUMBERS FOR THE FIRST TWO PERIODS...AND CLOSELY FOLLOWED
MAV/MEX GUIDANCE THEREAFTER.

.PAH...FLOOD WATCH (FFA) FOR ALL OF SOUTHEAST MISSOURI...SOUTHERN
       ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA FOR TONIGHT
       AND EARLY MONDAY.

PRESLEY

In the hours before

Special weather statement, May 12, 7:30 PM CST, 2 hours before
ILZ076>078-082-083-086-087-090-091-INZ081-085-086-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
830 PM CDT SUN MAY 12 2002

...LINE OF STORMS MOVING IN WITH GUSTY WINDS AND HEAVY RAINS...

A LINE OF STORMS WILL BE MOVING ACROSS SOUTHEAST ILLINOIS BETWEEN
845 AND 945 PM. GUSTY WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINS
WILL ACCOMPANY THE LINE OF STORMS...WHICH WAS MOVING EAST AT 45 MPH.

AT 825 PM...PADUCAH RADAR SHOWED THE LINE OF STORMS EXTENDING FROM
NEAR WAYNE CITY...TO JUST WEST OF CARRIER MILLS. COMMUNITIES ALONG
ROUTES 145 AND 146 IN SOUTHEAST ILLINOIS...FROM CARMI TO
EDDYVILLE...CAN EXPECT THE STORMS TO MOVE IN THROUGH 945 PM.

SOME ISOLATED STORMS AHEAD OF THE MAIN LINE MAY AFFECT THE LOWER
WABASH RIVER AND EXTEND INTO SOUTHWEST INDIANA...BUT THE STRONGER
LINE OF STORMS SHOULD BE MOVING ACROSS THE WABASH AFTER 1000 PM.

REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN AFFECT FOR THE
AREA. THAT MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF
SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE
AREAS SHOULD BE READY TO TAKE IMMEDIATE ACTION IN THE EVENT A SEVERE
THUNDERSTORM APPROACHES OR A WARNING IS ISSUED.

IF YOU OBSERVE SEVERE WEATHER...PLEASE ENSURE YOUR REPORTS ARE
RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED DIRECTLY
INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 7:59 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
859 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    DUQUOIN                   IL   WIND DAMAGE
05/12/02   PERRY                          ROOF DAMAGE TO MEAT
                                          PACKING PLANT
                                          REPORTED BY
                                          POLICE
Special weather statement, May 12, 8:04 PM CST, 1 hour 26 minutes before
ILZ076>078-082-083-086-087-090-091-INZ081-085-086-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
904 PM CDT SUN MAY 12 2002

...LINE OF STORMS MOVING IN WITH GUSTY WINDS AND HEAVY RAINS...

A LINE OF STORMS WILL BE MOVING ACROSS THE REMAINDER OF SOUTHEAST
ILLINOIS THROUGH 930 PM...AND SHOULD START TO AFFECT SOUTHWEST
INDIANA AS WELL. GUSTY WINDS 40 TO 50 MPH AND LOCALLY HEAVY RAINS
WILL ACCOMPANY THE LINE OF STORMS...WHICH WAS MOVING EAST AT 45 MPH.

AT 903 PM...PADUCAH RADAR SHOWED THE LINE OF STORMS EXTENDING FROM
NEAR WEST SALEM...TO JUST WEST OF KARBERS RIDGE IN SOUTHEAST
ILLINOIS. THE LEAD EDGE OF THIS LINE SHOULD BE MOVING ACROSS THE
WABASH AND BEGINNING TO AFFECT SOUTHWEST INDIANA COMMUNITIES FROM
AROUND PRINCETON AND FORT BRANCH...TO NEAR MOUNT VERNON...BETWEEN
915 PM AND 945 PM...JUST A LITTLE FASTER THAN EARLIER PROJECTED.

THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINS...WITH
UP TO AN INCH POSSIBLE WITHIN A VERY SHORT TIME. THIS MAY LEAD TO
SOME PONDING OF WATER ON ROADWAYS OR POSSIBLY SOME HIGH WATER IN LOW
LAND OR FLOOD PRONE AREAS. REMEMBER A FLOOD WATCH IS IN EFFECT FOR
THE AREA.

STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS OF 40 TO 50 MPH.
REMEMBER A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

IF YOU OBSERVE SEVERE WEATHER OR FLOODING...PLEASE ENSURE YOUR
REPORTS ARE RELAYED TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR CALLED
DIRECTLY INTO THE SPOTTER HOTLINE.
Local storm report, May 12, 8:44 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
944 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0906 PM    CAPE GIRARDEAU            MO   FLOODING
05/12/02   CAPE GIRARDEAU                 NUMEROUS COUNTY ROADS
                                          FLOODED REPORTED BY CAPE
                                          GIRARDEAU COUNTY SHERIFFS
                                          OFFICE

0926 PM    HWY B JUST SOUTH             MO   FLOODING
05/12/02   OF HWY 72 AND JJ HWY         NUMEROUS COUNTY ROADS
           BOLLINGER                      FLOODED REPORTED BY
                                          BOLLINGER COUNTY DES
Local storm report, May 12, 8:56 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 PM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0751 PM    SOUTH PERRY COUNTY        MO   FLOODING
05/12/02   PERRY                          NUMEROUS COUNTY ROADS
                                          CLOSED ALONG WITH ALL LOW
                                          WATER BRIDGES THAT REMAIN
                                          IMPASSABLE REPORTED BY
                                          PERRY COUNTY SHERIFFS
                                          OFFICE
Special weather statement, May 12, 9:13 PM CST, 17 minutes before
ILZ075>078-080>091-INZ081-085-086-MOZ076-086-087-100-130415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 PM CDT SUN MAY 12 2002

...SEVERE THUNDERSTORM WATCH CANCELLED...

WHILE THERE WILL CONTINUE TO BE THUNDERSTORMS THROUGHOUT THE
NIGHT...THE THREAT OF SEVERE WEATHER HAS DIMINISHED. AS A
RESULT...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

THE PRIMARY THREAT WITH STORMS OVERNIGHT WILL BE LOCALLY
HEAVY RAIN AND FLOODING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Gibson

When
May 12, 9:30 PM CST to May 13, 4:00 AM CST
Where
Gibson County, Countywide
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flash Flood, Pike

When
May 12, 9:30 PM CST to May 13, 4:00 AM CST
Where
Pike County, Countywide
Property damage
$280,000
Reported by
EMERGENCY MANAGER
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295796, 5295797.